According to the findings of a new study, long-term use of birth control pills may significantly increase a woman’s risk of suffering from glaucoma, raising additional concerns about the potential side effects of widely-used oral contraceptives like Yaz and Yasmin. In the study, presented this week at the 117th Annual Meeting of the American Academy of Ophthalmology, researchers found that women who take birth control pills for more than three years may have double the risk of glaucoma, which is a leading cause of blindness. If you took a Yasmin or Yaz birth control pill, and you have since suffered from glaucoma or another devastating side effect, our consumer advocates at the Consumer Justice Foundation can help. We are dedicated to protecting the rights of injured consumers nationwide, and can put you in touch with an experienced Yaz or Yasmin attorney in your area.
During the birth control study study, researchers analyzed information from the CDC’s National Health and Nutrition Examination Study (NHANES), including data on close to 3,500 women over the age of 40 who completed questionnaires about their vision, eye exams and reproductive health between 2005 and 2008. According to the report, women who indicated that they used oral contraceptives for longer than three years were twice as likely to report a diagnosis of glaucoma, a risk that has led researchers to warn consumers and the medical community about the risk of glaucoma side effects potentially related to birth control pills.
Millions of women throughout the United States take oral contraceptives, and statistics show that four out of five women who have had sex have also taken some form of birth control pill. While the researchers’ findings do not indicate a causative relationship between birth control pills and glaucoma, the report indicates that women thinking about using an oral contraceptive should first consider their medical history and risk factors. Furthermore, women who have taken oral contraceptives for several years are encouraged to have their eyes checked regularly and remain aware of the potential risk for glaucoma side effects.
All oral contraceptives – including Yaz and Yasmin – carry a risk of serious complications, including blood clots, stroke and heart attack, and while most of these side effects are more serious than glaucoma, researchers have warned that these new findings should not be disregarded. “Women who have taken oral contraceptives for three or more years should be screened for glaucoma and followed closely by an ophthalmologist,” said Shan Lin, M.D., lead researcher and professor of clinical ophthalmology at the University of California San Francisco, “especially if they have any other existing risk factors.” Glaucoma affects nearly 60 million people worldwide; the condition can cause vision to become permanently damaged and may even lead to blindness if left untreated.
[box type=”note” align=”aligncenter” ]Source: http://www.aao.org/newsroom/release/oral-contraceptives-increase-glaucoma-risk.cfm[/box]